Current Gastroenterology Reports

, Volume 10, Issue 3, pp 208–214

Potential adverse effects of proton pump inhibitors

Article

DOI: 10.1007/s11894-008-0045-4

Cite this article as:
Coté, G.A. & Howden, C.W. Curr Gastroenterol Rep (2008) 10: 208. doi:10.1007/s11894-008-0045-4

Abstract

Proton pump inhibitors (PPIs) have revolutionized the management of gastroesophageal reflux disease and peptic ulcer disease over the past two decades. Among the most commonly prescribed agents worldwide, PPIs’ overall safety profile is unquestionable. However, emerging evidence indicates that PPI therapy, particularly with long-term and/or high-dose administration, is associated with several potential adverse effects, including enteric infections (eg, Clostridium difficile), community-acquired pneumonia, and hip fracture, all of which have received much attention recently. We review the current data on these and other potential consequences of PPI therapy. More judicious use of PPIs (eg, administering them in no more than the minimum effective dose to older adult patients) may help to further limit the impact of some of these possible adverse effects.

Copyright information

© Springer Science+Business Media, LLC 2008

Authors and Affiliations

  1. 1.Division of GastroenterologyNorthwestern University Feinberg School of MedicineChicagoUSA

Personalised recommendations